icon star paper   Articles  
Back grey_arrow_rt.gif
Coronary heart disease associated with the use of human immunodeficiency virus (HIV)-1 protease inhibitors: report of four cases and review
Clin Cardiol 2001 Oct;24(10):690-4
Duong M, Buisson M, Cottin Y, Piroth L, Lhuillier I, Grappin M, Chavanet P, Wolff JE, Portier H. service des Maladies Infectieuses, Centre Hospitalo-Universitaire de Dijon, Hopital du Bocage, France.
Four cases of human immunodeficiency virus (HIV)-infected patients who developed coronary heart disease (CHD) while under treatment with a protease inhibitor (PI) are described, and the epidemiologic and clinical features of 18 cases reported in the literature are analyzed. Cardiac manifestations mostly included myocardial infarctions. Smoking and hyperlipidemia were the most common risk factors for CHD, reported in 72 and 81% of the patients, respectively. Hypercholesterolemia was observed in 75% of the cases at the time of the cardiovascular event. Ninety percent of the patients with pretreatment normal lipid values experienced a rise in the plasma lipid levels during PI therapy. Although a definite relationship between the development of CHD and HIV PIs can not be made, this analysis suggests that PI-induced hyperlipidemia may play a role in accelerating coronary atherosclerosis in patients with concomitant risk factors. Evaluation and control of risk factors for CHD should be performed in each patient for whom treatment with a PI is indicated.
  icon paper stack View Older Articles   Back to Top   www.natap.org